Alert archive / Nevada / River Flood Warnings in 2017

River Flood Warning 2, NWS Elko, NV

February 7, 2017Elko County, Nevada

NWS Elko, NV issued this river flood warning at Feb 7, 2017, 6:24 PM PST for Elko County, Nevada. It was in force for 7 days.

The area

The counties it named.

The facts

Issued
Feb 7, 2017, 6:24 PM PST (02:24 UTC)
Expired
Feb 14, 2017, 9:55 AM PST
In force
7 days
Issued by
NWS Elko, NV
Flood severity
Minor

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Salmon Falls Creek near San Jacinto (SFLN2). The gauge peaked at 17.11 ft at Feb 10, 2017, 6:00 PM PST.

actionminormoderatemajor101502/0802/0902/1002/1102/12
Action stage
9 ft
Minor stage
10 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 13105000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

542 
WGUS45 KLKN 080224
FLWLKN
FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
624 PM PST TUE FEB 7 2017

...The National Weather Service in Elko has issued a Flood Warning 
for the following rivers in Nevada... 

Salmon Falls Creek Near Jackpot affecting Elko County For the Salmon Falls Creek, including Jackpot, minor flooding is occurring and moderate flooding is possible as river levels continue to increase.

 ...Minor flooding possible along Salmon Falls Creek...

The stream gauge at Salmon Falls Creek indicates minor flooding is occurring with moderate flooding possible this evening and tonight.
Roadways in the vicinity of Salmon Falls Creek, including US 93 south of Jackpot, could be impacted by rising waters. Salmon Falls Creek rest area is also susceptible to flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas...

Stay tuned to developments by listening to noaa weather radio...

A followup product will be issued later this afternoon...


&&

NVC007-090224-
/O.NEW.KLKN.FL.W.0002.170208T0224Z-000000T0000Z/
/SFLN2.1.ER.170208T0145Z.170208T0145Z.000000T0000Z.UU/
624 PM PST TUE FEB 7 2017

The National Weather Service in Elko has issued a 

* Flood Warning for 
  The Salmon Falls Creek Near Jackpot.
* until further notice...or until the warning is cancelled.
* At  5:45 PM Tuesday the stage was 10.0 feet.
* Flood stage is 10.0 feet.
* Forecasts are not issued for this location. this warning will 
  remain in effect until the river falls below flood stage.
* Impact...at 10.0 feet...Flood stage; minor flooding.

$$
8 follow-up statements
387 
WGUS85 KLKN 080414
FLSLKN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
814 PM PST TUE FEB 7 2017

For the Salmon Falls Creek, including Jackpot, Moderate flooding is 
occurring, with river levels forecasted to decrease later tonight
or early Wednesday morning.

Salmon Falls Creek Near Jackpot affecting Elko County For the Salmon Falls Creek, including Jackpot, moderate flooding is occurring and major flooding is possible.

 ...Moderate flooding occurring along Salmon Falls Creek...

Salmon Falls Creek is rising rapidly and is now in moderate flood stage and could reach major flood stage later tonight. Roadways in 
the vicinity of Salmon Falls Creek, including US 93 south of Jackpot,  will be impacted by rising waters. Salmon Falls Creek  rest area is  very susceptible to the ongoing flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through water. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding.

Stay tuned to developments by listening to noaa weather radio...

A followup product will be issued later tonight...


&&

NVC007-090414-
/O.CON.KLKN.FL.W.0002.000000T0000Z-000000T0000Z/
/SFLN2.2.ER.170208T0145Z.170208T0345Z.000000T0000Z.UU/
814 PM PST TUE FEB 7 2017

The Flood Warning continues for
  The Salmon Falls Creek Near Jackpot.
* until further notice...Or until the warning is cancelled.
* At  7: m PM Tuesday the stage was 11.1 feet.
* Moderate flooding is occurring...No forecast is available.
* Flood stage is 10.0 feet.
* Forecasts are not issued for this location. this warning will 
  remain in effect until the river falls below flood stage.


$$
159 
WGUS45 KLKN 090351
FLWLKN
FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
751 PM PST WED FEB 8 2017

Salmon Falls Creek Near Jackpot in Elko County. Minor flooding is 
occurring with moderate flooding expected. River levels are expected to decrease later tonight and early Thursday morning.

...Moderate flooding expected along Salmon Falls Creek...

The stream gauge at Salmon Falls Creek indicates minor flooding is occurring. Stream levels continue to rise with moderate flooding is expected for the next few hours before water begins to recede later tonight. Roadways in the vicinity of Salmon Falls Creek, including US 93 south of Jackpot, could be impacted by rising waters. Salmon Falls Creek rest area is also susceptible to flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas...

Stay tuned to developments by listening to noaa weather radio...

A followup product will be issued later this afternoon...


&&

NVC007-100351-
/O.CON.KLKN.FL.W.0002.000000T0000Z-000000T0000Z/
/SFLN2.2.ER.170208T0145Z.170208T0830Z.000000T0000Z.UU/
751 PM PST WED FEB 8 2017

The Flood Warning continues for 
 The Salmon Falls Creek Near Jackpot.
* until further notice...or until the warning is cancelled.
* until further notice.
* At  6:45 PM Wednesday the stage was 10.7 feet.
* Flood stage is 10.0 feet.
* Forecasts are not issued for this location. this warning will 
  remain in effect until the river falls below flood stage.
* Impact...at 10.0 feet...Flood stage; minor flooding.

$$
329 
WGUS45 KLKN 092207
FLWLKN
FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
207 PM PST THU FEB 9 2017

  Salmon Falls Creek Near Jackpot affecting Elko County
For the Salmon Falls Creek, including Jackpot, Major flooding is 
occurring, with river levels forecast to hold steady or rise
slightly through the evening.

 ...Major flooding occurring along Salmon Falls Creek...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas...

Stay tuned to developments by listening to noaa weather radio...

A followup product will be issued later this afternoon...


&&

NVC007-102207-
/O.CON.KLKN.FL.W.0002.000000T0000Z-000000T0000Z/
/SFLN2.3.ER.170208T0145Z.170209T2145Z.000000T0000Z.UU/
207 PM PST THU FEB 9 2017

...Observed flooding increased from Moderate to Major severity...The 
* Flood Warning continues for 
  The Salmon Falls Creek Near Jackpot.
* until further notice...or until the warning is canceled.
* At  1:45 PM Thursday the stage was 13.2 feet.
* Flood stage is 10.0 feet.
* Forecasts are not issued for this location. this warning will 
  remain in effect until the river falls below flood stage.
* Impacts...Major flooding is occurring. US 93 is closed with
  multiple areas of water across the roadway. The rest stop along
  US 93 is also flooded.  

$$

JRM
403 
WGUS45 KLKN 100729
FLWLKN
FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
1129 PM PST THU FEB 9 2017

A flood warning continues for Salmon Falls Creek Near Jackpot affecting 
northeast Elko County.

For Salmon Falls Creek near Jackpot, Major flooding is occurring, with 
river levels forecasted to stay steady or increase to near historic levels.

This is a life threatening situation. Salmon Falls Creek is near historic
flood levels and is extremely dangerous. Do not go anywhere near the creek. 

Turn around. Don't drown. Don't get on the new because you drove into water
over the road and died. 



&&

NVC007-110729-
/O.CON.KLKN.FL.W.0002.000000T0000Z-000000T0000Z/
/SFLN2.3.ER.170208T0145Z.170210T0645Z.000000T0000Z.UU/
1129 PM PST THU FEB 9 2017

The Flood Warning continues for 
 The Salmon Falls Creek Near Jackpot.
* until further notice.
* At 10:45 PM Thursday the stage was 13.4 feet.
* Flood stage is 10.0 feet.
* Forecasts are not issued for this location. this warning will 
  remain in effect until the river falls below flood stage.


$$

BB
791 
WGUS85 KLKN 130607
FLSLKN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1007 PM PST SUN FEB 12 2017

For the Salmon Falls Creek, including Jackpot, Moderate flooding is 
occurring, with river levels forecast to decrease.

This flood warning is based on estimated data and forecasts. The river
gage on Salmon Falls Creek south of Jackpot was severely damaged or
destroyed by the catastrophic flooding. The United States Geological
Survey who operates the gages has placed a temporary gage there for 
the duration of the flood. Our many thanks to them for this.

US Highway 93 is open and thanks to law enforcement and road crews 
for their efforts. 

The river is still up out of banks in many spots and will continue 
in flood through Tuesday. Again, this is an estimate.

Use NOAA Weather Radio or weather.gov/elko for official flooding
information. Use our Facebook page at US National Weather Service
Elko NV for unofficial information. 



                    FLD    OBSERVED         FORECAST 7AM
LOCATION            STG   STG DAY  TIME    Mon    Tue    Wed

Salmon Falls Creek
  Jackpot           10.0   11.5 Sun 10 PM  11.0  10.5   9.5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas...


Turn around. Don't drown. 

&&

NVC007-140607-
/O.CON.KLKN.FL.W.0002.000000T0000Z-000000T0000Z/
/SFLN2.3.ER.170208T0145Z.170210T0645Z.000000T0000Z.UU/
1007 PM PST SUN FEB 12 2017

The Flood Warning continues for
  The Salmon Falls Creek Near Jackpot.
* until further notice...Or until the warning is cancelled.
* At  9: m PM Sunday the stage was 11.5 feet.
* Moderate flooding is occurring...No forecast is available.
* Flood stage is 10.0 feet.
* Forecasts are not issued for this location. this warning will 
  remain in effect until the river falls below flood stage.


$$
550 
WGUS85 KLKN 140836
FLSLKN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1236 AM PST TUE FEB 14 2017

For the Owyhee River, including Mountain City, Major flooding is 
occurring, with river levels forecast to decrease.For the Salmon 
Falls Creek, including Jackpot, Moderate flooding is occurring, with 
river levels forecast to decrease.

 ...Moderate Flooding in occurring along Salmon Falls Creek...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas...

Stay tuned to developments by listening to noaa weather radio...

A followup product will be issued later this afternoon...


&&

NVC007-150836-
/O.NEW.KLKN.FL.W.0014.170214T0836Z-000000T0000Z/
/OMCN2.3.ER.170213T2336Z.170214T0015Z.000000T0000Z.UU/
1236 AM PST TUE FEB 14 2017

* Forecasts are not issued for this location. this warning will 
  remain in effect until the river falls below flood stage.


$$

NVC007-150836-
/O.CON.KLKN.FL.W.0002.000000T0000Z-000000T0000Z/
/SFLN2.3.ER.170208T0145Z.170210T0645Z.000000T0000Z.UU/
1236 AM PST TUE FEB 14 2017

The Flood Warning continues for
  The Salmon Falls Creek Near Jackpot.
* until further notice...Or until the warning is cancelled.
* Moderate flooding is occurring.
* Flood stage is 10.0 feet.
* Forecasts are not issued for this location. this warning will 
  remain in effect until the river falls below flood stage.


$$

LW
161 
WGUS85 KLKN 140931
FLSLKN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
131 AM PST TUE FEB 14 2017

For the Salmon Falls Creek, including Jackpot, Moderate flooding is occurring, with river levels forecast to decrease.

 ...Moderate Flooding Occurring along Salmon Falls Creek...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas...

Stay tuned to developments by listening to noaa weather radio...

A followup product will be issued later this afternoon...

$$

NVC007-150931-
/O.CON.KLKN.FL.W.0002.000000T0000Z-000000T0000Z/
/SFLN2.3.ER.170208T0145Z.170210T0645Z.000000T0000Z.UU/
131 AM PST TUE FEB 14 2017

The Flood Warning continues for
  The Salmon Falls Creek Near Jackpot.
* until further notice.
* Moderate flooding is occurring.
* Flood stage is 10.0 feet.
* Forecasts are not issued for this location. 

$$

LW
532 
WGUS45 KLKN 141755
FLWLKN
FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
955 AM PST TUE FEB 14 2017

For the Salmon Falls Creek, including Jackpot, higher flows 
are occurring, with river levels forecast to remain steady
or slightly increase.

Due to the warming afternoon temperatures, runoff from 
snowmelt continues to empty into Salmon Falls Creek. This 
may cause additional slight rises in the creek, but ther 
overall trends in river height remains mainly flat. 
Therefore, the warning will be cancelled.

                    FLD    OBSERVED         FORECAST 7AM
LOCATION            STG   STG DAY  TIME    Wed    Thu    Fri

Salmon Falls Creek
  Jackpot           10.0   +                +      +      +

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around. Don't drown.

Stay tuned to your weather by finding us on social media 
or visiting http://www.weather.gov/elko...

&&

NVC007-141825-
/O.CAN.KLKN.FL.W.0002.000000T0000Z-000000T0000Z/
/SFLN2.3.ER.170208T0145Z.170210T0645Z.000000T0000Z.UU/
955 AM PST TUE FEB 14 2017

* Flood stage is 10.0 feet.
* Forecasts are not issued for this location. 

$$

86

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this river flood warning went out at Feb 7, 3:23 PM PST, 3 hours 1 minute earlier.

Area forecast discussion, Feb 7, 3:23 PM PST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Elko NV
323 PM PST Tue Feb 7 2017

.SYNOPSIS...Light valley rain showers and mountain snow showers
will taper off through tonight. A brief break will last through
Thursday night before another round of rain and snow impacts
northern and central Nevada through Saturday. Drier weather will
work into the Silver State through early next week.

&&

.SHORT TERM...Tonight through Friday.

Tonight and Wednesday. Light valley rain showers and mountain snow
showers will taper off through tonight. The winds have been strong
today with many east/west roads experiencing cross winds. This
wind is also a snow eater wind, rapidly melting snow in the higher
terrain. Refer to the Hydro section for more information about
widespread flooding in northern Nevada. Wednesday will be warm,
breezy, and mostly dry across the region. There could be some
stray showers for the ID/NV border, but most places should stay
dry.

Thursday and Friday. Another storm system will approach the area
on Thursday with additional rain/snow likely impacting the entire
CWA. Rain will gradually changeover to snow, but accumulations
will depend on how fast the moisture exits. The mountains are a
sure bet to pick up modest accumulations with valley locations
possibly picking up minor accumulations. Any snowfall for valley
locations would likely occur late Friday afternoon across the
north and evening/night across the I80 corridor and south. This
additional rain could also worsen/enhance ongoing flooding.

.LONG TERM...Friday night through next Tuesday.

Friday night through Saturday. A trough axis will be moving
through the Great Basin. A good fetch of moisture will pass over
central Nevada and snow levels are low enough to be conducive to
a final slug of snowfall accumulation for primarily White Pine
County. Low temperatures will be in the 20s. Highs will be in the
40s.

Saturday night through Tuesday. High pressure will build in to
provide some drying with a warmer temperature regime. Low
temperatures will be in the teens and 20s. Highs will range from
the 40s to around 50 degrees.

&&

.AVIATION...Light showers and MVFR conditions will be possible
through Wednesday afternoon at KWMC KEKO KELY and KTPH.

&&

.HYDROLOGY...Warm temperatures, gusty wind, and rain on snow has
caused extensive flooding issues across northern Nevada. Localized
flood reports continue to come in. Small streams are already
running high and some could exceed bank-full. Water is continuing
to pool up.

Martin Creek in Humboldt County is running high and flooding
issues are possible along roads in the Paradise Valley area. Big
Cottonwood Creek is another area of concern. Other creeks and
ditches in the area will lead to overland flooding.

Several areas east of Elko such as Ryndon, Osino, Elburz and
Wells have reported extensive flooding. Water is running across
Highway 93 north and south of Wells in the town of wells, with
some businesses flooding. At least one business in Spring Creek
reported flooding inside the building. Waterways such as Spring
Creek and Tenmile Creek are at capacity.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...None.

&&

94/92/92

In the hours before

Local storm report, Feb 7, 6:07 PM PST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
607 PM PST TUE FEB 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     NON-TSTM WND GST 8 E JARBIDGE            41.88N 115.26W
02/07/2017  M89 MPH          ELKO               NV   MESONET

            MESONET STATION POLE CREEK RAWS /POCN2/.

1122 AM     NON-TSTM WND GST 4 SSW RUBY VALLEY       40.73N 115.22W
02/07/2017  M70 MPH          ELKO               NV   MESONET

            MESONET STATION RUBY VALLEY NDOT /RBYNV/.

0147 PM     NON-TSTM WND GST 11 ESE KINGS RIVER VALL 41.65N 118.04W
02/07/2017  M63 MPH          HUMBOLDT           NV   MESONET

            MESONET STATION DOUBLE H RAWS /TR730/.

1103 AM     NON-TSTM WND GST 5 SW RUBY VALLEY        40.73N 115.25W
02/07/2017  M62 MPH          ELKO               NV   MESONET

            MESONET STATION RUBY VALLEY RAWS /RBVN2/.

0811 AM     NON-TSTM WND GST 3 WNW GREAT BASIN NATIO 39.02N 114.27W
02/07/2017  M60 MPH          WHITE PINE         NV   MESONET

            MESONET STATION MATHER RAWS /MTHN2/.

0537 PM     NON-TSTM WND GST 6 SW PARADISE VALLEY    41.45N 117.63W
02/07/2017  M58 MPH          HUMBOLDT           NV   MESONET

            MESONET STATION MOREY CREEK RAWS /MORN2/.

0942 AM     NON-TSTM WND GST 15 N TUSCARORA          41.54N 116.22W
02/07/2017  M58 MPH          ELKO               NV   MESONET

            MESONET STATION LONG HOLLOW RAWS /LONN2/.

&&

NWS ELKO NV
IRIS SYSTEM

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 6:25 PM PSTAreal Flood WarningLKNHumboldt36 hr
Feb 7, 9:21 PM PSTRiver Flood WarningLKNLander22 days
Feb 7, 9:40 PM PSTFlash Flood WarningLKNLander8 hr
Feb 8, 5:30 AM PSTAreal Flood WarningLKNLander12 hr
Feb 8, 12:00 PM PSTFlash Flood WarningLKNElko12 hr
Feb 8, 12:35 PM PSTFlash Flood WarningLKNElko5 hr

Nearby

River Flood Warnings in Nevada, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.